Alert archive / Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 39, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 20, 2018, 7:06 PM EDT for Buckingham County, Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2018, 7:06 PM EDT (23:06 UTC)
- Expired
- May 20, 2018, 8:00 PM EDT
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Buckingham County, VA
The radar
The Norfolk radar (KAKQ), 160 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
217
WUUS51 KRNK 202306
SVRRNK
VAC029-210000-
/O.NEW.KRNK.SV.W.0039.180520T2306Z-180521T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
706 PM EDT SUN MAY 20 2018
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Buckingham County in central Virginia...
* Until 800 PM EDT
* At 706 PM EDT, severe thunderstorms were located along a line
extending from 6 miles north of Shipman to near Centenary to near
Fife, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Buckingham...
Dillwyn...
New Canton...
Centenary...
and Wingina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3764 7825 3748 7836 3755 7883 3757 7881
3759 7883 3760 7881 3763 7882 3764 7872
3767 7872 3768 7869 3770 7869 3768 7866
3768 7864 3771 7865 3775 7862 3776 7851
3780 7849 3775 7844 3769 7824
TIME...MOT...LOC 2306Z 324DEG 13KT 3782 7889 3776 7856 3774 7810
HAIL...1.00IN
WIND...60MPH
$$
MBS2 follow-up statements
443
WWUS51 KRNK 202337
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
737 PM EDT SUN MAY 20 2018
VAC029-210000-
/O.CON.KRNK.SV.W.0039.000000T0000Z-180521T0000Z/
Buckingham VA-
737 PM EDT SUN MAY 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR CENTRAL BUCKINGHAM COUNTY...
At 737 PM EDT, severe thunderstorms were located along a line
extending from near Shipman to near Centenary to near Trenholm,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Buckingham...
Dillwyn...
Wingina...
Gold Hill...
and Centenary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3749 7841 3763 7881 3764 7872 3767 7872
3768 7869 3770 7869 3768 7866 3768 7864
3771 7865 3773 7864 3770 7845 3769 7824
3768 7824 3764 7825 3748 7836
TIME...MOT...LOC 2337Z 319DEG 17KT 3775 7882 3763 7847 3766 7802
HAIL...1.00IN
WIND...60MPH
$$
MBS760
WWUS51 KRNK 202357
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
757 PM EDT SUN MAY 20 2018
VAC029-210004-
/O.EXP.KRNK.SV.W.0039.000000T0000Z-180521T0000Z/
Buckingham VA-
757 PM EDT SUN MAY 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BUCKINGHAM COUNTY
WILL EXPIRE AT 800 PM EDT...
The storms which prompted the warning have weakened and moved out of
the warned area. Therefore, the warning will be allowed to expire.
However, other storms with strong gusty winds, heavy downpours, and
possibly small hail will continue to affect Buckingham county
through 9PM.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3749 7841 3763 7881 3764 7872 3767 7872
3768 7869 3770 7869 3768 7866 3768 7864
3771 7865 3773 7864 3770 7845 3769 7824
3768 7824 3764 7825 3748 7836
TIME...MOT...LOC 2354Z 324DEG 13KT 3770 7878 3758 7843 3761 7798
$$
MBSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:23 PM EDT, 4 hours 43 minutes earlier.
Area forecast discussion, May 20, 2:23 PM EDT, 4 hours 43 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 223 PM EDT Sun May 20 2018 .SYNOPSIS... A southerly flow will continue to push warm and humid air into our region today and tonight. Scattered showers and thunderstorms will develop this afternoon and become more numerous for Monday. && .NEAR TERM /THROUGH MONDAY/... As of 220 PM EDT Saturday... Southerly flow continues to bring warm, moist and unstable air into the region. Diurnally driven thunderstorms will continue to spring up this afternoon into the evening before shutting down after sunset. Storms will develop mainly in the mountains but will have a generally easterly motion which should carry them out to the lower lying areas. Latest short range guidance suggests that any lingering storms should begin dissipating around midnight. The main threat from any of these showers and storms again will be any heavy downpours or potential training, leading to water issues with our already very saturated ground. Humid conditions will likely lead to patchy fog again tonight, which could become fairly dense in areas that receive rain today. Conditions on Monday look to be much like Sunday, continuing with the warm and humid pattern due to tropical ridging still firmly in place. A front will be approaching the area from the Ohio Valley and will trigger a more widespread convective event. SPC day 2 outlook currently has the region outlooked for general thunder with a marginal risk just to the west. That being said, again the main threat would be hydrological, but with modest instabilities, can not rule out that a cell or two could become strong to severe. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 200 PM EDT Sunday... A blocking ridge centered over Bermuda stretches westward to cover portions of the southeast and Mid Atlantic states Monday night and Tuesday. This ridge is expected to sink south by Wednesday, losing its influence on the region. A weak front should move across the area Tuesday night into Wednesday. Over the Gulf states north into the Tennessee Valley, a weak upper level trough will continue to draw Gulf and Atlantic moisture northward into the area Wednesday. Similar to last week, tropical moisture interacting with a frontal boundary will bring numerous slow moving showers with heavy downpours Tuesday afternoon into Wednesday. Since the ground will remain wet and creeks, streams and rivers are elevated, there is a chance for renewed flooding by the middle of the week. Unlike last week, the threat for heavy rain will only be a day or two rather than a whole week, as the front is forecast to move into the Carolinas Wednesday night. Temperature will continue to run warmer than normal until the front moves south of the area Wednesday night. Highs Tuesday will range from the mid to upper 70s across the mountains to the lower 80s east. Wednesday's temperatures will be a degree or two warmer than Tuesday. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 215 PM EDT Sunday... Following a frontal passage Wednesday night, high pressure will wedge south on Thursday. This wedge of high pressure should keep most of the area dry through Friday night. With a cool easterly wind, near uniform temperatures are expected Thursday with highs in the upper 70s to lower 80s. An upper level ridge over the southeast states will expand northward on Friday. This ridge will bring warmer temperatures into the region for the weekend. The chance for thunderstorms return to the area on Saturday as a cold front approaches the region. The better chance for widespread showers and thunderstorms are expected Sunday and Monday as the front slowly crosses the area. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... As of 140 PM EDT Sunday... VFR conditions to start the period as weak high pressure builds into the region. This afternoon into the evening, diurnally driven, isolated showers and possibly a rumble of thunder will be possible, mainly near and along the Blue Ridge but will move east into the lower elevations. Based on persistence, fog will be possible again overnight and could be especially dense in areas that receive rain today. Guidance suggests that while LWB will not likely see rain, fog will be particularly heavy at this TAF location. Fog should dissipate shortly after sunrise. Toward the end of the TAF period, guidance suggests MVFR ceilings will begin to drift over DAN ahead of convective activity developing to the south of the region. Winds are expected to be light and mainly from the south and west during the forecast period. Medium confidence in ceilings and visibilities. .Extended Aviation Discussion... Another weak cold front will bring increasing coverage of showers and thunderstorms again on Monday afternoon. Scattered MVFR showers and thunderstorms are possible Monday night into Tuesday with another round likely Wednesday. Conditions are expected to improve later in the week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JR NEAR TERM...JR SHORT TERM...RCS LONG TERM...AL/RCS AVIATION...JR/KK
Hazardous weather outlook, May 20, 2:18 PM EDT, 4 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 218 PM EDT Sun May 20 2018 NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-211830- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- 218 PM EDT Sun May 20 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-211830- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 218 PM EDT Sun May 20 2018 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 20, 6:13 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
613 PM EDT SUN MAY 20 2018
NCZ004-202230-
Stokes-
613 PM EDT SUN MAY 20 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STOKES COUNTY...
Until 630 PM EDT
At 612 PM EDT, a strong thunderstorm was located over Walnut Cove,
moving south at 15 mph.
Wind gusts of 40 mph to 50 mph are possible with this storm, which
may bring down small tree limbs or topple trees in waterlogged soil.
Locations impacted include...
Walnut Cove...
Pine Hall...
Germanton...
Meadows...
and Dillard.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3626 8028 3627 8028 3638 8029 3640 8007
3629 8003 3628 8004 3626 8004
TIME...MOT...LOC 2212Z 351DEG 13KT 3632 8017
MBSSpecial weather statement, May 20, 6:17 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
617 PM EDT SUN MAY 20 2018
NCZ003-VAZ016-032-202315-
Surry-Patrick-Carroll-
617 PM EDT SUN MAY 20 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SURRY...
SOUTHEASTERN CARROLL AND SOUTHWESTERN PATRICK COUNTIES...
Until 715 PM EDT
At 615 PM EDT, a strong thunderstorm was located near Cana, moving
south at 5 mph.
Winds in excess of 40 mph are possible, which may bring down small
tree limbs or topple trees in waterlogged soil. Small hail and very
heavy rain are also possible.
Locations impacted include...
Mount Airy...
Flat Rock...
Fancy Gap...
Ararat...
and Cana.
Very heavy rainfall and may cause localized flooding. Do not drive
your vehicle through flooded roadways.
LAT...LON 3668 8075 3673 8053 3655 8043 3655 8044
3648 8044 3642 8071
TIME...MOT...LOC 2215Z 344DEG 5KT 3664 8062
MBSSpecial weather statement, May 20, 6:35 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
635 PM EDT SUN MAY 20 2018
VAZ019-020-023-024-WVZ507-508-202330-
Bath-Botetourt-Rockbridge-Alleghany-Western Greenbrier-Eastern
Greenbrier-
635 PM EDT SUN MAY 20 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHERN ALLEGHANY...ROCKBRIDGE...BATH...NORTH CENTRAL BOTETOURT
COUNTIES IN WEST CENTRAL VIRGINIA AND GREENBRIER COUNTIES IN
SOUTHEASTERN WEST VIRGINIA...THE CITY OF COVINGTON...THE CITY OF
BUENA VISTA AND THE CITY OF LEXINGTON...
Until 730 PM EDT
At 634 PM EDT, radar indicated strong thunderstorms extending from
near Summersville to Callison to Burnsville. Movement was southeast
at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Lexington...
Buena Vista...
Covington...
Clifton Forge...
and Glasgow.
This includes The following Location VMI.
Heavy rain is also occurring with these storms and may produce
ponding of water on roadways and localized flooding of poor drainage
areas.
LAT...LON 3818 7951 3815 7953 3817 7944 3809 7949
3792 7919 3786 7915 3780 7918 3781 7923
3779 7927 3763 7940 3790 8058 3809 8083
3808 8071 3827 8044 3822 8036 3811 8036
3805 8026 3806 7996 3818 7992 3827 7980
TIME...MOT...LOC 2234Z 310DEG 24KT 3822 8092 3798 7988 3820 7964
MBSLocal storm report, May 20, 6:38 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
638 PM EDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM TSTM WND DMG 4 WSW MOUNTAIN PARK 36.36N 80.92W
05/20/2018 WILKES NC TRAINED SPOTTER
ROOF DAMAGE ON SOUTH CENTER CHURCH ROAD
0401 PM TSTM WND DMG 4 SW MOUNTAIN PARK 36.34N 80.90W
05/20/2018 WILKES NC TRAINED SPOTTER
TREES DOWN
&&
AMSSpecial weather statement, May 20, 6:38 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
638 PM EDT SUN MAY 20 2018
NCZ004-VAZ032-202315-
Stokes-Patrick-
638 PM EDT SUN MAY 20 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STOKES AND SOUTH
CENTRAL PATRICK COUNTIES...
Until 715 PM EDT
At 637 PM EDT, radar indicated strong thunderstorms extending from
near Ararat to near Capella to Walnut Cove. Movement was south at 10
mph.
Winds in excess of 40 mph are possible, which may bring down small
tree limbs or topple trees in waterlogged soil. Small hail and very
heavy rain are also possible.
Locations impacted include...
Walnut Cove...
Danbury...
Francisco...
King...
and Pine Hall.
Very heavy rainfall and may cause localized flooding. Do not drive
your vehicle through flooded roadways.
LAT...LON 3626 8033 3642 8045 3655 8044 3666 8049
3667 8049 3667 8046 3632 8006 3626 8004
TIME...MOT...LOC 2237Z 343DEG 10KT 3658 8045 3635 8027 3627 8016
MBSSpecial weather statement, May 20, 6:45 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
645 PM EDT SUN MAY 20 2018
VAZ047-202345-
Buckingham-
645 PM EDT SUN MAY 20 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BUCKINGHAM
COUNTY...
Until 745 PM EDT
At 644 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wintergreen to near Palmyra.
Movement was southeast at 15 mph.
Winds in excess of 40 mph are possible, which may bring down small
tree limbs or topple trees in waterlogged soil. Small hail and very
heavy rain are also possible.
Locations impacted include...
Wingina...
New Canton...
Gold Hill...
and Centenary.
Very heavy rainfall and may cause localized flooding. Do not drive
your vehicle through flooded roadways.
LAT...LON 3764 7825 3760 7827 3761 7880 3763 7882
3764 7880 3764 7872 3767 7872 3768 7869
3770 7869 3768 7866 3768 7864 3771 7865
3775 7862 3776 7855 3776 7851 3780 7849
3776 7847 3775 7844 3769 7824
TIME...MOT...LOC 2244Z 315DEG 14KT 3787 7895 3786 7830
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 8:27 PM EDT | Flash Flood Warning | RNK | Bedford | 6 hr |
| May 19, 8:35 PM EDT | Special Weather Statement | RNK | Smyth, Tazewell | 40 min |
| May 19, 8:38 PM EDT | Areal Flood Advisory | RNK | Franklin, Henry, Patrick | 33 min |
| May 19, 8:42 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, City of Covington | 63 min |
| May 19, 8:53 PM EDT | Areal Flood Advisory | RNK | Bland, Grayson, Smyth, Tazewell, Wythe | 6 hr |
| May 19, 9:08 PM EDT | Flash Flood Warning | RNK | Franklin, Henry, Patrick | 6 hr |
| May 19, 9:16 PM EDT | Areal Flood Advisory | RNK | Craig | 5 hr |
| May 19, 9:19 PM EDT | Special Weather Statement | RNK | Smyth | 41 min |
| May 19, 9:53 PM EDT | Areal Flood Advisory | RNK | Botetourt, Rockbridge | 4 hr |
| May 19, 10:46 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 89 min |
| May 19, 11:46 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Martinsville | 74 min |
| May 20, 3:07 AM EDT | Areal Flood Warning | RNK | Franklin, Henry | 5 hr |
| May 20, 8:01 AM EDT | Areal Flood Warning | RNK | Henry, City of Martinsville | 119 min |
| May 20, 2:59 PM EDT | Special Weather Statement | RNK | Henry | 46 min |
| May 20, 3:47 PM EDT | Special Weather Statement | RNK | Henry | 43 min |
| May 20, 5:31 PM EDT | Flash Flood Warning | RNK | Patrick | 4 hr |
| May 20, 6:35 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, Rockbridge, City of Buena Vista, City of Covington, City of Lexington | 55 min |
| May 20, 6:45 PM EDT | Special Weather Statement | RNK | Buckingham | 60 min |
| May 20, 7:16 PM EDT | Areal Flood Warning | RNK | Carroll, Patrick | 106 min |
| May 20, 7:59 PM EDT | Special Weather Statement | RNK | Buckingham | 61 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.